Heavy Snow, New Madrid
- When
- February 9, 6:00 AM CST to 4:00 PM CST
- Where
- New Madrid forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Trained Spotter
- Coordinates
- 36.595, -89.652 (the zone’s center; the record gives no point)
A large area of snow occurred along and to the east of a well-defined surface low pressure trough. East of the surface trough, northeasterly surface winds kept cold air in place.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large area of snow occurred along and to the east of a well-defined surface low pressure trough. East of the surface trough, northeasterly surface winds kept cold air in place. Warmer air moving in aloft created conditions favorable for heavy snow. The heaviest snow occurred just ahead of a disturbance in the mid levels of the atmosphere. Snowfall rates in the southeast corner of Missouri in Mississippi County were 1 to 2 inches per hour. As the low pressure trough moved east across the region, the snow ended in its wake. The heaviest snowfall totals occurred in the New Madrid and Charleston areas, where 3 to 4 inches was common. To the north and west, amounts were generally from 1 to 2 inches. Specific snowfall totals included: 4 inches in East Prairie (Mississippi County), 3.5 inches in Matthews (New Madrid County), 3 inches in Sikeston, 2 inches in Dexter, Doniphan, Piedmont (Wayne County), and near Benton (Scott County), 1.5 inches in Van Buren (Carter County), and one inch in Zalma (Bollinger County) and Cape Girardeau. Due to very cold temperatures, roads quickly became snow-packed and very slippery. Numerous accidents were reported. In New Madrid County, both lanes of Interstate 55 were closed near Portageville due to a multi-vehicle accident. Three people were seriously injured when a parked police car that was directing traffic around another accident was struck from behind. State police reported 32 other accidents on a short stretch of Interstate 55 between New Madrid and Portageville. Several tractor-trailers jack-knifed or slid off the road. Elsewhere, several cars slid off roads in Stoddard County. An overturned tractor-trailer caused lane closures on Interstate 55 at Cape Girardeau. Cape Girardeau police responded to about 15 accidents, including four on the interstate. Two people received moderate injuries when a car slid into the path of another car near Chaffee on Highway 77. Visibility was reduced to one-quarter mile or less in the heavy snow areas. Many schools were closed or dismissed early.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 3:28 AM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
328 AM CST WED FEB 9 2011
.DISCUSSION...
LATEST SURFACE MAP SHOWED ARCTIC HIGH PRESSURE SPRAWLED OVER
MUCH OF THE U.S. EAST OF THE ROCKIES. AN INVERTED TROF/FRONTAL
BOUNDARY WAS SET UP FROM NW ARKANSAS INTO CENTRAL TEXAS. WVAPOR
IMAGERY SHOWED MID LEVEL CIRCULATION OVER SW KANSAS MOVING EAST.
REGIONAL RADAR MOSAIC SHOWS LIGHT SNOW JUST TO OUR WEST. SNOW IS
NOW REACHING THE GROUND IN CENTRAL SECTIONS OF MISSOURI DOWN TO
AROUND JOPLIN AND INTO NW ARKANSAS. THIS EASTWARD TRANSLATION
SHOULD CONTINUE STEADILY THROUGH THE MORNING HOURS. THE MAIN
CHALLENGE WITH TODAY/S FORECAST WILL BE SNOWFALL AMOUNTS. I
BELIEVE ANOTHER KEY WILL BE...HOW MUCH IDENTITY AND STRENGTH WILL
REMAIN WITH THE SW KANSAS VORT. FOR NOW THE MODELS WEAKEN THIS
FEATURE THROUGH THE COURSE OF THE DAY AS IT MOVES EAST.
INTERESTING LATE GAME OBSERVATIONS. THE 6HR QPF FROM THE RUC IS
NOTABLY HIGHER OVER SW MISSOURI THROUGH 18Z...THAN THE GFS AND
SREF. PROBABLY CLOSER TO THE ECMWF. HPC/S 6 HR QPF FORECAST IS
MUCH CLOSER TO THE ECMWF THAN ANY OTHER MODEL. MAY BE ON TO
SOMETHING HERE.
FOR NOW...NO CHANGE TO THE GOING HEADLINE. GIVEN THE DEGREE OF
LOWER/MID TROPOSPHERIC COLD AIR...SLR RATIOS SHOULD BE RELATIVELY
HIGH. WENT ON THE ORDER OF 18/20:1 TO COMPUTE OUR AMOUNTS.
SOUNDING DATA SUGGESTS CLOSER TO 20:1 WHEN THE DERIVATION COMES
FROM THE MAX TEMP IN THE THERMAL PROFILE. SIDING CLOSER TO
ECMWF/HPC FORECAST QPF VALUES...THIS WOULD YIELD 2-4 INCHES
ACROSS FAR SOUTHERN SECTIONS...AND 1 TO 2 INCHES IN THE NORTH PART
OF OUR GOING ADVISORY...DROPPING OFF QUICKLY TO LESS THAN AN
INCH...TO A DUSTING HEADING NORTH TOWARD I-64. GIVEN THE DRY
NATURE TO THE SNOW...THE PROBABILITY OF A COATING EVEN IN OUR
NORTHERN COUNTIES IS ELEVATED. KEEPING WITH THE WINTER SEASON
TENDENCY...THIS IS A TRICKY SNOW FORECAST...GIVEN HIGHER SLR RATIO
AND SOME MODEL DISCREPANCIES WITH RESPECT TO QPF. COULD TREND
TOWARD LESS SNOW. COULD TEND HIGHER GIVEN SNOW PRODUCTION WILL
OCCUR IN COLD COLUMNAR CONDITIONS...AND DUE TO THE FACT THE LATEST
DATA SHOWS SLIGHTLY HIGHER QPF TO OUR WEST.
THE ACTIVITY SHOULD QUICKLY DEPART THIS EVENING. DRY AND COLD
WEATHER TO FOLLOW THROUGH THURSDAY. WENT ON THE COLD SIDE OF
GUIDANCE GIVEN THE AIRMASS AND SNOW COVER FACTOR. AS HAS BEEN
ADVERTISED FOR SEVERAL DAYS NOW...MODERATING TEMPERATURES ARE ON
THE WAY. OUR MID TROP HEIGHTS WILL RISE SOME 20 TO 30DM/S THROUGH
THE WEEKEND. THE FORECAST IS STILL DRY FOR NOW. WILL HAVE TO KEEP
AN EYE ON FRIDAY FOR LOW POP POTENTIAL.
..NOLES..
&&
.AVIATION...
VFR CONDITIONS WILL DROP RAPIDLY INTO IFR CATEGORIES BY MID TO LATE
MORNING WITH SNOW FOR KCGI AND KPAH. THEN BACK TO VFR AROUND 00Z
THU. FOR KEVV AND KOWB MAINLY VFR CONDITIONS WITH SNOW DROPPING VSBY
INTO IFR CATEGORY AT TIMES DURING THE DAY BUT RAPIDLY BACK TO VFR
AROUND 00Z. FLOW WILL PRIMARILY BE NORTHWEST THROUGH THE VALID TIME
AT ALL SITES.
..KH..
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-FULTON-GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-WEBSTER.
MO...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-
UNION IL.
IN...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 358 AM CST WED FEB 9 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 358 AM CST WED FEB 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY FOR SNOW...TODAY AND THIS EVENING FOR PORTIONS OF SOUTHEAST MISSOURI...WESTERN KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS. REFER TO THE ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE REQUEST SPOTTERS SUBMIT SNOWFALL AMOUNTS THROUGH THE COURSE OF THE DAY...AND AT THE END OF THE EVENT.
The national radar mosaic for the moment the first event began.
8 winter weather, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276710, 276719, 276711, 276712, 276716, 276717, 276713, 276714, 276715, 276718.